Georgia, 2009Flood in Georgia, December 18, 2009
December 18, 2009 · NWS FFC · 1 event in 1 county or zone
Yet another very wet weather system was moving across Georgia. S.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Yet another very wet weather system was moving across Georgia. An upper trough in the central U.S. was shifting slowly east. A surface low pressure system was moving east-northeast along the eastern Gulf Coast and across north Florida. Ample moisture and dynamics combined to bring another round of moderate to heavy rain to north and central Georgia. Widespread rainfall amounts of two to four inches were observed across north Georgia, with one to two inches across central Georgia. The rain fell over a 24 to 36 hour period. The ground remained totally saturated from previous heavy rain events in recent weeks and an extraordinarily wet fall. While no flash flooding was observed because of the medium intensity and long duration of the rainfall event, general flooding was observed in the west central Georgia county of Haralson.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 18, 5:30 AM EST, 7 hours 30 minutes earlier.
Area forecast discussion, Dec 18, 5:30 AM EST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EST FRI DEC 18 2009
.SHORT TERM /TODAY THROUGH SUNDAY/...
SURFACE LOW THATS CAUSING ALL THE CURRENT RUCKUS IS GEARING UP IN
THE GULF...SPREADING RAIN ACROSS THE SOUTHEAST. 1030MB HIGH STILL
IN PLACE OVER NEW ENGLAND AND THE CLASSICAL CAD SETUP WITH
NORTHEAST SURFACE FLOW IS PROVIDING A SOURCE OF COOL DRY AIR TO
THE REGION. DEWPOINTS STILL HOVERING IN THE UPPER 20S/LOW 30S
NORTH...BUT THE COLUMN HAS SATURATED IN CENTRAL GEORGIA WITH TEMPS
AND DEWPOINTS IN THE 40S. DO NOT EXPECT MUCH DIURNAL RANGE AT ALL
TODAY IN AREAS WHERE ITS ALREADY RAINING. CONTINUED EVAPORATIONAL
COOLING WILL LIKELY BE A FACTOR IN NORTHEAST GEORGIA...WHERE TEMPS
MAY STILL BE ABLE TO DROP A FEW DEGREES. MET IS GENERALLY COOLER
THAN THE MAV...AND THE NAM SEEMS TO BE HANDLING THE SURFACE LOW
JUST A TAD BETTER...SO LEANED TOWARD MET TEMPS BUT STILL TOOK A
BLEND BASED ON CURRENT TRENDS. MAY NEED TO SEND OUT AN UPDATE
BEFORE THE SHIFT IS OVER TO REFINE THE TEMPS. SEE BELOW FOR MORE
ON THE FLOODING CONCERNS.
THE PRESSURE GRADIENT WILL ALLOW WINDS TO INCREASE TODAY. WHILE
BREEZY...WINDS SHOULD GENERALLY REMAIN ON THE LOW SIDE OF THE
ADVISORY CRITERIA. HOWEVER...WITH THE SATURATED SOILS (BECOMING
EVEN MORE SATURATED) INEVITABLY SOME TREES WILL FALL SO FEEL IT
BEST TO ISSUE A WIND ADVISORY FOR THE ENTIRE AREA TODAY.
FOR THIS EVENING AND OVERNIGHT...THE LOW DEEPENS OFF THE SOUTH
CAROLINA COAST. WRAPAROUND PRECIP...ENHANCED BY THE UPPER
TROUGH...WILL CONTINUE ACROSS THE MOUNTAINS. COOLER TEMPERATURES
WILL BEGIN NOSING IN FROM THE WEST AS WELL AND EXPECT RAIN TO
CHANGE OVER TO A RAIN/SNOW MIX AND...FOR THE COLDEST AREAS IN THE
HIGH ELEVATIONS...EVENTUALLY TO ALL SNOW. NO ACCUMULATION
EXPECTED AT THIS TIME. BUFR SOUNDINGS DO INDICATE THE POSSIBILITY
OF A LITTLE SLEET MIXED IN THERE WITH THE WARM NOSE ALOFT...BUT
THINK ANY SLEET WILL BE SHORT-LIVED. THOUGH THE LOW WILL MOVE
QUICKLY NORTHEAST DURING THE DAY ON SATURDAY...MOISTURE WILL
CONTINUE OVER EXTREME NORTH GEORGIA. ELEVATED WEAK (VERY WEAK)
INSTABILITY COMBINED WITH OROGRAPHIC LIFT MAY BE ENOUGH TO PRODUCE
SNOW SHOWERS SATURDAY NIGHT.
THE SYSTEM FINALLY BEGINS TO MOVE OUT DURING THE DAY ON SUNDAY...
THOUGH CLOUDS WILL PROBABLY LINGER THROUGH A GOOD PORTION OF THE
DAY. EXPECT CONTINUED COOL TEMPS THROUGH THE WEEKEND.
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE EXTENDED STARTS OUT EASY ENOUGH...WITH HIGH PRESSURE IN PLACE
AT THE SURFACE AND NORTHWEST FLOW ALOFT. ENOUGH MOISTURE AND PVA
WILL RIDE DOWN THE FLOW TO INCREASE CLOUD COVER INTERMITTENTLY...
ESPECIALLY IN THE MOUNTAINS. TEMPERATURES MAY EVEN CREEP BACK TO
NEAR NORMAL LEVELS. THE BIG QUESTION...AND GREATER UNCERTAINTY...
COMES IN BEGINNING WEDNESDAY. THE 00Z RUNS OF BOTH THE GFS AND THE
ECMWF HAVE SHIFTED FAIRLY DRAMATICALLY FROM THE 12Z RUNS. THE
LATTER HAD ANOTHER LOW CROSSING THE MIDDLE OF THE COUNTRY...
PERHAPS JUST TO OUR NORTH. THE LATEST RUNS SLIDE THE LOW UP TOWARD
THE GREAT LAKES. IF THESE LATEST RUNS HOLD TRUE...THEN WE MIGHT
SEE A WARMUP TOWARD MIDWEEK AND PROBABLY SOME THUNDERSTORMS WHEN
THE COLD FRONT PASSES. A MORE SOUTHERLY TRACK WOULD MEAN COOLER
TEMPS AND LESS INSTABILITY. AM NOT READY TO COME FULLY IN LINE
WITH THE LATEST GFS/ECMWF...ESPECIALLY WHEN ENSEMBLES POINT TO A
PLETHORA OF SOLUTIONS...SO INCREASED TEMPS ONLY SLIGHTLY.
CONFIDENCE EXTREMELY LOW THIS FAR OUT...BUT HAVE CONTINUED THE
POSSIBILITY OF A RAIN/SNOW MIX...MAINLY NORTH BASED ON THE
SLIGHTLY INCREASED TEMPERATURES.
TDP
&&
.HYDROLOGY...
SHIELD OF HEAVY RAIN SPREADING ACROSS MISSISSIPPI AND INTO ALABAMA
THIS MORNING...WHERE SOME LOCATIONS HAVE RECEIVED UPWARDS OF 5
INCHES. EXPECT WIDESPREAD 1-3 ACROSS OUR AREA...AND WITH THE
TRACK OF THE LOW EXPECT THE SWATH OF HEAVIEST RAIN TO BE ROUGHLY
OVER THE I-85 CORRIDOR. HAVE EXPANDED THE FLOOD WATCH TO INCLUDE
THE ENTIRE AREA...THOUGH NOT CERTAIN THAT PORTIONS OF EXTREME
NORTH GEORGIA WILL RECEIVE ENOUGH RAIN TO QUITE WARRANT IT.
HOWEVER...WITH THE WET FALL WEVE HAD...ITS PROBABLY BETTER TO
HAVE IT OUT.
TDP
&&
.AVIATION...
LOW PRESSURE DEVELOPING NEAR MOBILE THIS MORNING WILL MOVE ALONG THE
GULF COAST TODAY. RAIN WILL CONTINUE TO SPREAD NORTHWARD INTO
GEORGIA WITH CEILINGS AND VISIBILITY LOWERING TO IFR AFTER 14Z. SOME
GRADUAL IMPROVEMENT IN CEILINGS AND VISIBILITY AFTER 04Z SATURDAY AS
WINDS BECOME MORE NORTHWEST BEHIND THE LOW. WINDS EAST 10 TO 20KT
AND GUSTY TODAY BECOMING NORTH TO NORTHWEST 10 TO 15KT AFTER 00Z
SATURDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 40 34 47 34 49 / 100 60 20 10 10
ATLANTA 42 37 46 34 47 / 100 40 10 10 5
BLAIRSVILLE 41 31 39 29 39 / 100 70 30 40 20
CARTERSVILLE 42 33 43 33 45 / 100 40 20 20 5
COLUMBUS 45 36 52 35 52 / 100 20 10 10 5
GAINESVILLE 40 34 44 34 45 / 100 60 20 20 10
MACON 43 36 53 35 54 / 100 30 10 10 5
ROME 43 35 44 33 46 / 100 50 30 20 10
PEACHTREE CITY 43 32 45 32 48 / 100 30 10 10 5
VIDALIA 54 39 53 36 53 / 100 30 10 10 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THIS EVENING FOR ALL OF NORTH AND CENTRAL
GEORGIA.
WIND ADVISORY FROM 7 AM THIS MORNING TO MIDNIGHT EST TONIGHT FOR
ALL OF NORTH AND CENTRAL GEORGIA.
&&
TDP
41
Hazardous weather outlook, Dec 18, 6:50 AM EST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
650 AM EST FRI DEC 18 2009
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
650 AM EST FRI DEC 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
FLOODING IS POSSIBLE OVER MUCH OF NORTH AND CENTRAL GEORGIA
THROUGH TONIGHT.
.SYNOPSIS...
LOW PRESSURE WAS STRENGTHENING IN THE NORTH CENTRAL GULF THIS
MORNING. THIS LOW SHOULD MOVE EASTWARD ALONG THE GULF COAST TODAY
AND TURN NORTHEAST TOWARD THE CAROLINAS TONIGHT. MEANWHILE...HIGH
PRESSURE WAS CENTERED TO OUR NORTH...OVER THE MID ATLANTIC STATES.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE MINOR TO MODERATE FLOODING.
.DISCUSSION...
WIDESPREAD RAIN WILL CONTINUE OVER GEORGIA TODAY AS THE LOW TRACKS
EASTWARD. FOR MORE INFORMATION ON THE FLOODING REFER TO THE
CURRENT FLOOD WATCH. WINDS WILL INCREASE TODAY AS THE LOW TRACKS
ALONG THE GULF. REFER TO THE CURRENT WIND ADVISORY FOR MORE
INFORMATION. AS COLDER AIR SPREADS INTO THE STATE LATE TONIGHT...THERE
IS A POSSIBILITY OF SOME MIXED RAIN AND SNOW ACROSS NORTH GEORGIA
AFTER MIDNIGHT WITH NO ACCUMULATION OF SNOW EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
Flood, Haralson
- When
- December 18, 1:00 PM EST to 10:15 PM EST
- Where
- Haralson County, 1.15 mi E of Little Creek to 4.19 mi N of Poplar Springs
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.880, -85.280
The Haralson County Emergency Management Director reported flooding from local creeks in the county. Beech Creek was flooding portions of Old Ridgeway Road, five miles northwest of Bremen, and Brooks Creek was flooding portions of Frances-White Road, seven miles northeast of Buchanan. Monetary damage was confined to minor debris removal adjacent to the creeks.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Virginia, December 18 to 19, 20091 death · $65,000 · 27 events
- Winter Weather in Tennessee, December 18 to 19, 20091 death · 1 injured · $10,000 · 3 events
- Heavy Snow in West Virginia, December 18 to 19, 2009$5.8 million · 32 events
- Winter Storm and Heavy Snow in Kentucky, December 18 to 20, 2009$763,000 · 64 events
- Heavy Snow in Virginia, December 18 to 19, 2009$2.8 million · 2 events
- Heavy Snow in Virginia, December 18 to 19, 2009$871,000 · 5 events
- Tornado in Florida, December 18, 2009$75,000 · EF0 · 1 event
- Winter Storm in Virginia, December 18 to 19, 200926 events
- Winter Storm in Virginia, December 18 to 19, 200923 events
- Winter Storm in North Carolina, December 18 to 19, 200918 events
- Heavy Snow in Kentucky, December 18 to 19, 2009$20,000 · 1 event
- Winter Storm in Maryland, December 18 to 19, 200915 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208131.